Jump to content

chest pain


calypso
 Share

Recommended Posts

I have been having pretty much constant chest pain for the last three weeks that sure seems like heart pain. Of course, when I went to my cardiologist (who was off that week and I had to see a younger, not-so-nice guy), they ran an EKG and told me I was too young (I'm 28) for heart-related pain. I asked if the POTS could be causing the pain and this guy said no, although he only has two patients with POTS, so what does he know?

So I'm wondering what you guys think. I know some people say they get left-sided chest pain. The pain I'm getting is mainly right along my sternum, mostly to the left, and it's more of a pressure-like pain but sometimes feels like it's radiating into my left arm, neck and shoulder. My left arm then gets weak when this happens. I sometimes get palpitations with it but not usually. It's worst when I am emotionally upset, sometimes when I exercise and eat, but doesn't get worse the harder I exercise. It is completely relieved by lying down.

I know you're not doctors, but you're sometimes more knowledgeable than them ... help! I am really trying to get used to this pain, but nothing seems to help it ... not Advil, not anti-anxiety meds. And I worry because I have moderately high blood pressure and a blood clotting disorder, so I'm afraid something weird could be brewing. Am I crazy for thinking something like this could happen at my age?

Also, if this is a common POTS pain, is there anything that relieves it?

Link to comment
Share on other sites

Guest tearose

calypso, I am sorry that you are having chest pain and you didn't get the answers you need from the doctor-in-place. The heart is one of those areas naturally that you need to seek medical advice. Keep trying to figure this out, keep asking questions until you are assured and comfortable.

I do get chest pains and I've had to learn the difference between the kinds of pain I get. I don't know if it even is related to the dysautonomia. I have mitral valve prolapse and a small effusion(flluid) around my heart and sometimes I inflame the muscles around that part of my chest and arm by activity. I had to learn how to differentiate between them. They all can produce pain but the only one I need pay attention to is the fluid pain. Then I know I must seek medical attention. The rest I treat at home. Feel better, tearose

Link to comment
Share on other sites

CALYPSO, I know exactly what you are going through. I know its scary and I really hope you are able to find something to help soon. The chest pain that you are having is pretty much the same feeling I get. Like you, I also had a cardiologist problem. The cardiologist that diagnosed me with POTS quit seeing patients after he got a grant, and I (like you) was sent to a younger, meaner doctor who didn't even know what POTS was. I haven't seen a cardiologist since. I'm no doctor, but I believe the chest pain that I have is a symptom of POTS.

The way I found out how to help my chest pain was by accident. During my first two years with POTS I was in the ER sometimes up to three times a week. When they would put the oxygen on me, it helped my chest pain. It doesn't take it completely away, but it makes mine bearable. Even when my pulse-ox level (shown on the monitor w/ heart rate, BP, etc.) was OK, my mom (who's a RN)would ask them to put some oxygen on me. Ofcourse, some stupid nurses/doctors didn't want to put the oxygen on me since my "pulse-ox was fine"- this is one thing about the ER that made me so mad :) ... the oxygen couldn't hurt me, and if it helped, they should listen! Finally, after the hospital closest to my house told me they could no longer treat me because they thought I was a drug seeker, I had to find a way to manage my problems at home. I went to see my PCP (who is also a pain specialist) to see what to do. At first he gave me morphine, since at that time my major problem was SEVERE headaches. Unfortunatly, I still wound up in the hospital several times because I couldn't keep ANYTHING down (meaning the pain meds can't work) and the pain meds didn't help my chest pain. Eventually, my PCP gave me a Rx for Phenergan suppositories (which I have to use everyday for nausea) and oxygen. As I'm writing this, I have my oxygen on. I have found that it not only helps my chest pain, but also helps some of my other symptoms too. It is definitly something I would talk to your doctor about. You may not want to ask the "stand-in" cardiologist about it, because he sounds like the type to be cynical; ask your regular doc or your PCP.

I hope this helps! If you have any questions, feel free to email me anytime. Good luck!

Link to comment
Share on other sites

I used to get chest pain a lot when my POTS was more severe. It was also sternum/left side/arm/neck pain like you describe. Now I only get it once in awhile, and usually after exercise. I know how disturbing it is. I told my specialist about it. Of course they ran all the reasonable tests and determined that I have no heart problem.

Definitely make sure that all explanations other than POTS are ruled out, but it could be POTS-related pain.

Good luck.

Katherine

Link to comment
Share on other sites

  • 2 weeks later...

GO TO ANOTHER CARDIOLOGIST!!!!

My major symptom in chest pain and most of my meds are to try to help control the pain. I had a cardiac MRI 2 yrs ago right after I was diagnosed with POTS. The results were that I have microvascular heart disease which Dr. Grubb said is caused by my POTS. Just for my chest pain I take imdur (a time released form of nitro), neurontin and sublingual nitro as needed (which is a lot). I also take a beta blocker, a calcium channel blocker and singulair.

Good luck!

Bren

Link to comment
Share on other sites

POTS and other dysautonomias can certainly caused very bad chest pain; I never had any, but I'm atypical. The pain can mimick the angina of coronary artery disease or an MI; which is why you should assume that chest pain is due to something life-threatening until proven otherwise. If your EKG is normal, chances are there's no major heart or vessel damage behind the pain.

The cause of dysautonomic chest pain is unclear. It may be due to simple fatigue of the heart muscle; or due to pressure imbalances/changes in the cardiac chambers. Either way, there's no immediate danger. However, if you're dysautonomic, stay away from opiates for the pain; they'll probably just make it worse.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...